A dozen people overdosed on opioids in Prince George in just three days this week.
Between Sunday and Tuesday, first responders attended 12 serious overdoses in the city.
“We are disturbed to see this spike in overdoses in recent days,” said Medical Health Officer Dr. Andrew Gray. “Also concerning is that these cases have required higher-than-normal amounts of naloxone to reverse the overdose effects.”
Dr. Gray says this could mean that a particularly toxic batch of drugs is currently in circulation in the city.
None of the recent overdoses were fatal but most required long stays in the ER to recover. Testing is currently being done to determine which substances were responsible.
The spike has prompted the RCMP to take action.
“There is no safe way to use street drugs, and the potential for unknown and possibly lethal ingredients always exists,” says Corporal Craig Douglass of the Prince George RCMP. “Officers will be warning known drug users in our community and we encourage the public to call 9-1-1 if you suspect someone has overdosed, even if Naloxone has already been administered.”
Public Health officials’ have some advice to reduce the risk of overdose and death from overdose:
- Don’t use alone; have a naloxone kit handy and ensure the people with you know how to use it
- Start with a small amount
- Mixing substances, including alcohol, increases risk of overdose
- Use where help is easily available (e.g. around other people)
- Use less. If you took a break, were in detox/treatment or jail, or are new to use, your tolerance is lower
- If you have ever experienced an overdose be aware that you are more likely to overdose again
- Make a plan/know how to respond in case of an overdose
Northern Health is working to provide take-home naloxone kits and training to those at risk and their close contacts. You can find out where naloxone kits are available here.